Texas, 2023

Excessive Heat and Heat in Texas, June 25 to 29, 2023

June 25 to 29, 2023 · NWS CRP · 26 events in 13 counties and zones

The upper level ridge over south Texas weakened by the end of the month. Above normal temperatures and humidity continued into the last week of the month.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The upper level ridge over south Texas weakened by the end of the month. Above normal temperatures and humidity continued into the last week of the month. Afternoon heat index values was around 120 degrees at Kingsville and Corpus Christi on the 25th and 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jun 25, 11:31 AM CST, 29 minutes earlier.

Area forecast discussion, Jun 25, 11:31 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1231 PM CDT Sun Jun 25 2023

...New AVIATION...

.SHORT TERM...
(Today through Monday)
Issued at 237 AM CDT Sun Jun 25 2023

Key Messages:

- Continued heat today; slightly better Monday

High pressure continues but we have finally had a bit drier air
move in. This will result in slightly reduced heat indices. That
being said, I was not confident enough to change or cancel the
Excessive Heat Warning/Heat Advisory. There will definitely be
locations that will feel like 115 or more today, the question is
more on how widespread they will be. Monday appears even better
than today, with heat index values generally from 110-114 across
South Texas. Isolated locations will still feel as warm as
115-120, but this should be the exception. It is only a small
improvement, but we'll take it!

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 237 AM CDT Sun Jun 25 2023

Key Messages:

- Dangerous heat index with a high risk of heat related illnesses
continue into next week

- 50-70% chance of heat index values exceeding 110 F through next
week

Dangerous heat will continue through next week with a slight
improvement around mid-week then hotter again for next weekend. High
pressure continues to bring unpleasant conditions with very dry
conditions aloft and humid conditions near the surface. The mid-
level high over TX is still on track to migrate east of our CWA
around Wed-Thu of next week and a slight drop in dewpoints will help
with the oppressive heat at least on Wednesday but still expecting
Heat Advisory conditions across much of the region and a more
localized area across the southern Coastal Plains and Brush Country
looking at a 40-70% chance for Excessive Heat with Heat Indices
exceeding 115 degrees according to WPC's Max Heat forecast. The rest
of the week will remain largely unchanged with a large portion of
South Texas under Excessive heat conditions. Generally expecting
Heat Index values of 110-115 each day with the exception of
Wednesday with mainly below 115 and Thursday/Friday ranging 110-120.
Meanwhile surface air temperatures during the day will range from 90
degrees along the coast to around 110 out west. Overnight lows in
the mid 70s to low 80s.

PWAT's during the period will fluctuate between 1.00-1.50" but
remain below the 25th percentile for this time of year. Gusty
conditions could develop out west Tuesday evening as a LLJ around 30-
35 knots develops and the dry profile will allow for winds to mix
down overnight Tuesday into Wednesday increasing the potential for
elevated fire weather conditions.

Despite a brief cool-down, dangerous heat will necessitate the need
to continue practicing heat safety by drinking plenty of fluids,
staying in air-conditioning as much as possible , avoiding strenuous
activities during daylight hours, checking up on neighbors and
relatives.

&&

.AVIATION...
(18Z TAFS)
Issued at 1228 PM CDT Sun Jun 25 2023

VFR conditions will prevail through the TAF period for most sites
with occasional drops to MVFR possible for ALI/CRP and the Coastal
Plains between 09-14Z. Not confident on the extent into Victoria
at this time. Otherwise, south to southeasterly winds gusting to
20-25 knots this afternoon will decrease tonight and ramp back up
after 15Z tomorrow. Slightly vsbys reductions over ALI for patchy
fog can't be ruled out from 10-14Z.

&&

.MARINE...
Issued at 237 AM CDT Sun Jun 25 2023

Weak to moderate onshore flow is expected throughout the week
increasing to moderate in the late afternoon through the overnight
hours. Small Craft Exercise Caution (15-20 knot) conditions are
expected each afternoon with Small Craft Advisory (around 20 knot)
conditions possible Monday and Tuesday evenings across the
southern Bays and southern nearshore waters. Above average
temperatures combined with sufficient low-level moisture will lead
to dangerous heat index values across the local waters. Remember
to remain hydrated and wear light colored clothing if out on the
water.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    98  79  98  78 /   0   0   0   0
Victoria          99  79 100  77 /   0   0   0   0
Laredo           108  78 108  77 /   0   0   0   0
Alice            104  77 105  75 /   0   0   0   0
Rockport          91  82  92  81 /   0   0   0   0
Cotulla          109  78 110  77 /   0   0   0   0
Kingsville       102  78 102  77 /   0   0   0   0
Navy Corpus       91  81  90  80 /   0   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Excessive Heat Warning until 8 PM CDT this evening for
     TXZ229>232-239>244-342>344.

     Heat Advisory until 8 PM CDT this evening for TXZ233-234-245>247-
     346-347.

GM...None.
&&

SHORT TERM...LS
LONG TERM....BF
AVIATION...EMF/94
Hazardous weather outlook, Jun 25, 2:41 AM CST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
341 AM CDT Sun Jun 25 2023

TXZ229>234-239>247-342>347-442-443-447-260845-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
341 AM CDT Sun Jun 25 2023

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Today and tonight.

An Excessive Heat Warning is in effect from noon through 8 PM today
for the Southern Coastal Bend, Coastal Plains and the Brush Country.
Heat indices up to 120 are possible.

A Heat Advisory is in effect for the Victoria Crossroads and
Northern Coastal Bend from noon through 8 PM. Heat indices up to 114
are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerous heat conditions with heat index values ranging from 110 to
120 will remain possible across much of South Texas daily through
the week.

Elevated fire weather will be possible Tuesday night across the
western Brush Country and Rio Grande Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-260845-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
341 AM CDT Sun Jun 25 2023

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Small Craft Advisory conditions may occur at times in the afternoons
and evenings across the southern bays and southern nearshore waters
through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 25, 7:20 AM CST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
820 AM CDT Sun Jun 25 2023

TXZ345-442-443-447-260100-
Aransas Islands-Kleberg Islands-Nueces Islands-Calhoun Islands-
Including the city of Port Aransas
820 AM CDT Sun Jun 25 2023

...HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES ARE EXPECTED TODAY...

The combination of warm temperatures and high dewpoints will
produce heat indices between 105 and 109 degrees today.  Residents
with outdoor activities planned are urged to drink plenty of water,
wear light weight and light colored clothing and take frequent breaks
from the heat.  Young children and pets should never be left
unattended in vehicles under any circumstances. This is especially
true during warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

EMF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heat, 9 excessive heat. Local standard time, as filed.

Excessive Heat, Inland Kleberg County

When
June 25, 12:00 PM CST to 8:00 PM CST
Where
Inland Kleberg County forecast zone
Reported by
ASOS
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Afternoon heat index values ranged from 116 to 120 degrees.

Excessive Heat, Inland Nueces County

When
June 25, 12:00 PM CST to 8:00 PM CST
Where
Inland Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Afternoon heat index values ranged from 116 to 120 degrees.

Heat, Coastal Nueces County

When
June 25, 12:00 PM CST to 6:00 PM CST
Where
Coastal Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Afternoon heat index values ranged from 110 to 114 degrees.

Heat, Inland Calhoun County

When
June 25, 12:00 PM CST to 6:00 PM CST
Where
Inland Calhoun County forecast zone
Reported by
ASOS
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Afternoon heat index values ranged from 110 to 114 degrees.

Heat, Coastal San Patrico County

When
June 25, 12:00 PM CST to 6:00 PM CST
Where
Coastal San Patrico County forecast zone
Reported by
Mesonet
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Afternoon heat index values ranged from 110 to 114 degrees.

Heat, Inland San Patrico County

When
June 25, 12:00 PM CST to 6:00 PM CST
Where
Inland San Patrico County forecast zone
Reported by
AWOS
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Afternoon heat index values ranged from 110 to 114 degrees.

Heat, Coastal Kleberg County

When
June 25, 12:00 PM CST to 6:00 PM CST
Where
Coastal Kleberg County forecast zone
Reported by
Mesonet
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Afternoon heat index values ranged from 110 to 114 degrees.

Excessive Heat, Jim Wells

When
June 25, 1:00 PM CST to 8:00 PM CST
Where
Jim Wells forecast zone
Reported by
ASOS
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Afternoon heat index values ranged from 115 to 117 degrees.

Excessive Heat, La Salle

When
June 25, 1:00 PM CST to 8:00 PM CST
Where
La Salle forecast zone
Reported by
ASOS
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Afternoon heat index values ranged from 115 to 117 degrees.

Heat, McMullen

When
June 25, 1:00 PM CST to 8:00 PM CST
Where
McMullen forecast zone
Reported by
AWOS
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Afternoon heat index values ranged from 110 to 114 degrees.

Excessive Heat, Inland Nueces County

When
June 26, 12:00 PM CST to 8:00 PM CST
Where
Inland Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Afternoon heat index values ranged from 115 to 119 degrees.

Heat, Coastal Nueces County

When
June 26, 12:00 PM CST to 6:00 PM CST
Where
Coastal Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Afternoon heat index values ranged from 110 to 114 degrees.

Heat, Victoria

When
June 26, 12:00 PM CST to 6:00 PM CST
Where
Victoria forecast zone
Reported by
ASOS
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Afternoon heat index values ranged from 110 to 112 degrees.

Excessive Heat, Bee

When
June 26, 12:00 PM CST to 8:00 PM CST
Where
Bee forecast zone
Deaths
2 direct, 0 indirect
Reported by
ASOS
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Afternoon heat index values ranged from 114 to 118 degrees. An elderly couple were found deceased in their home in Beeville due to the heat.

Heat, Webb

When
June 26, 1:00 PM CST to 8:00 PM CST
Where
Webb forecast zone
Reported by
AWOS
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Afternoon heat index values ranged from 110 to 112 degrees.

Heat, La Salle

When
June 26, 1:00 PM CST to 8:00 PM CST
Where
La Salle forecast zone
Reported by
ASOS
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Afternoon heat index values ranged from 110 to 113 degrees.

Heat, Inland Kleberg County

When
June 26, 1:00 PM CST to 8:00 PM CST
Where
Inland Kleberg County forecast zone
Reported by
ASOS
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Afternoon heat index values ranged from 110 to 114 degrees.

Excessive Heat, Inland Nueces County

When
June 27, 12:00 PM CST to 8:00 PM CST
Where
Inland Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Afternoon heat index values ranged from 116 to 120 degrees.

Excessive Heat, Inland Kleberg County

When
June 27, 12:00 PM CST to 8:00 PM CST
Where
Inland Kleberg County forecast zone
Reported by
ASOS
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Afternoon heat index values ranged from 116 to 120 degrees.

Excessive Heat, Coastal Nueces County

When
June 27, 12:00 PM CST to 8:00 PM CST
Where
Coastal Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Afternoon heat index values ranged from 115 to 117 degrees.

Heat, La Salle

When
June 27, 1:00 PM CST to 8:00 PM CST
Where
La Salle forecast zone
Reported by
ASOS
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Afternoon heat index values ranged from 110 to 113 degrees.

Heat, Jim Wells

When
June 27, 1:00 PM CST to 8:00 PM CST
Where
Jim Wells forecast zone
Reported by
ASOS
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Afternoon heat index values ranged from 110 to 113 degrees.

Heat, Victoria

When
June 27, 1:00 PM CST to 8:00 PM CST
Where
Victoria forecast zone
Reported by
ASOS
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Afternoon heat index values ranged from 110 to 112 degrees.

Heat, Inland Nueces County

When
June 28, 1:00 PM CST to 6:00 PM CST
Where
Inland Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Afternoon heat index values ranged from 110 to 112 degrees.

Heat, Inland Kleberg County

When
June 28, 1:00 PM CST to 6:00 PM CST
Where
Inland Kleberg County forecast zone
Reported by
ASOS
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Afternoon heat index values ranged from 110 to 112 degrees.

Heat, Inland Kleberg County

When
June 29, 1:00 PM CST to 6:00 PM CST
Where
Inland Kleberg County forecast zone
Reported by
ASOS
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Afternoon heat index values ranged from 110 to 113 degrees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Bee2023-06-2680MalePermanent HomeDirect
Excessive Heat, Bee2023-06-2667FemalePermanent HomeDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116037, 1116038, 1116041, 1116042, 1116043, 1116044, 1116047, 1116039, 1116040, 1116046, 1116048, 1116051, 1116052, 1116071, 1116045, 1116049, 1116050, 1116053, 1116054, 1116055, 1116056, 1116057, 1116058, 1116059, 1116060, 1116061.